Researchers have called for more research into the factors that may predispose patients to vaccine-associated cardiac injury, as doctors continue to report cases of recurrent and relapsing myocarditis after COVID-19 vaccination. A recent paper published in Vaccine: X described two 16-year-old boys who experienced myocarditis after their second doses of Pfizer’s vaccine. The patients initially recovered and were discharged from the hospital but were later readmitted due to relapsed cases. Treatment was provided in both cases, and while the symptoms improved, persistent late gadolinium enhancement was observed, indicating scarring of the heart.
The mechanism behind post-vaccination myocarditis remains unknown, but researchers suggest that autoimmunity could be a plausible cause. Patients with post-vaccination myocarditis need long-term surveillance with a cardiologist, as the risk of sudden cardiac death remains for up to six months. It is recommended that patients with post-vaccination myocarditis be monitored for symptoms and undergo repeat imaging to detect any problems.
Several cases of recurrent myocarditis or pericarditis after viral infections or vaccinations have been reported. The researchers emphasize the need for further research into identifying factors that may predispose patients to vaccine-associated cardiac injury and determining which vaccine platforms or schedules may reduce the risk of recurrence. It is also important for patients to be aware that mixing doses between manufacturers can increase the risk of myocarditis, and symptoms may not always be cardiac-related.
While some researchers advise against receiving additional doses of COVID-19 vaccines for patients who have experienced post-vaccination myocarditis, others recommend additional shots. The U.S. Centers for Disease Control and Prevention generally advises against additional doses for those with the condition but may recommend them once symptoms have resolved in specific cases.